JOURNAL ARTICLE

Two cases of valproate-induced hyperammonemic encephalopathy without hepatic failure

Samhita Panda, K Radhakrishnan
Journal of the Association of Physicians of India 2004, 52: 746-8
15839456
We report two children with localization related epilepsies, who presented with somnolence, seizure exacerbation, behavioral alteration, decline in speech and cognitive abilities, and ataxia while being treated with a combination of valproate and topiramate, but had previously tolerated valproate with other antiepileptic drugs. These children had elevated serum ammonia, normal transaminase levels, and generalized slowing of EEG background activity during encephalopathy, which promptly reverted back to normal along with clinical improvement following withdrawal of valproate. To our knowledge, this is the first documentation of valproate-induced hyperammonemic encephalopathy enhanced by topiramate from India. We intend to alert internists, pediatricians, psychiatrists and neurologists about this underrecognized adverse effect of antiepileptic drug polytherapy.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
15839456
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"